Background: In this study we investigated gastrointestinal (GI) bleeding and its relationship to arteriovenous malformations (AVMs) in patients with the continuous-flow HeartMate II (HMII) left ventricular assist device (LVAD).
Methods: The records of 172 patients who received HMII support between November 2003 and June 2010 were reviewed. Patients were considered to have GI bleeding if they had 1 or more of the following symptoms: guaiac-positive stool; hematemesis; melena; active bleeding at the time of endoscopy or colonoscopy; and blood within the stomach at endoscopy or colonoscopy. The symptom(s) had to be accompanied by a decrease of >1 g/dl in the patient's hemoglobin level. The location of the bleeding was identified as upper GI tract, lower GI tract or both according to esophagogastroduodenoscopy, colonoscopy, small-bowel enteroscopy or mesenteric angiography. Post-LVAD implantation anti-coagulation therapy consisted of warfarin, aspirin and dipyridamole.
Results: Thirty-two of the 172 patients (19%) had GI bleeding after 63 ± 62 (range 8 to 241) days of HMII support. Ten patients had GI bleeding from an AVM; these included 3 patients who had 2 bleeding episodes and 2 patients who had 5 episodes each. Sixteen patients had upper GI bleeding (10 hemorrhagic gastritis, 4 gastric AVM, 2 Mallory-Weiss syndrome), 15 had lower GI bleeding (6 diverticulosis, 6 jejunal AVM, 1 drive-line erosion of the colon, 1 sigmoid polyp, 1 ischemic colitis) and 1 had upper and lower GI bleeding (1 colocutaneous and gastrocutaneous fistula). All GI bleeding episodes were successfully managed medically.
Conclusions: Arteriovenous malformations can cause GI bleeding in patients with continuous-flow LVADs. In all cases in this series, GI bleeding was successfully managed without the need for surgical intervention.
Copyright © 2011 International Society for Heart and Lung Transplantation. Published by Elsevier Inc. All rights reserved.